Swollen Lymph Nodes & Meds
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Swollen Lymph Nodes & Meds


My partner is experiencing swollen Lymph node glands just on one side of her neck, My question is:
Could this be related to the medication that she takes on a daily basis?

Depakote 2000 mg a day
Lithium 1350 mg a day 

My second question is:
She is a ultra rapid cycler and varies in mood swings is this amount of medication a normal dose for someone like her and is it safe. 

Thank you for your help.
 

Dear Ms. A' -- 
A doc' friend of mine says "medications are guilty until proven innocent"; but one-sided lymph node swelling sounds pretty unlikely, compared to the number of other possible explanations, and it's not something I've seen.  Of course she shouldn't go stopping on her own to find out, mind you; only with the doc's awareness and agreement etc etc.

Are these doses "normal"?  Yep, and in many respects what's actually more relevant are her blood levels of each.  Some people can take big doses and have low levels.  Her lithium dose is roughly medium-high but her level could be medium.  A blood level of 1.0 is tops for maintenance purposes in most doc's practice, plus or minus 0.1; and 0.7 is about medium; and 0.5 or less is low -- for rough guide purposes.  

For Depakote, tops is 125 in most experts' opinion, even though the lab test itself prints out 100 as the top, because that was determined by the neurologists for seizure control purposes, whereas the 125 level was noted to be more effective, though also closer to side effect problems, than 100, in some people with bipolar symptoms.  Low is about 50.  

However, we follow lithium levels pretty closely, at least once a year even when all the dose changes are done (some people say every 6 months is better; depends on how much you're willing to spend for how much info'); whereas we often don't use Depakote levels the same way because the "toxicity" of going too high with Depakote -- headache, fuzzy thinking, blurred vision are common -- is not as dangerous as going too high with lithium.  So her doc' may not have a Depakote level and that would still be pretty standard in terms of quality of care.  

Dr. Phelps


Published March, 2003
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?